Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 2117 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1536    
    Printed4    
    Emailed0    
    PDF Downloaded66    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2021  |  Volume : 63  |  Issue : 3  |  Page : 301-302
“My son's reputation tainted:” Primary empty sella syndrome masking as psychosis


Department of Psychiatry, All India Institute of Medical Sciences, Patna, Bihar, India

Click here for correspondence address and email

Date of Submission09-May-2020
Date of Decision20-May-2020
Date of Acceptance26-Aug-2020
Date of Web Publication17-Jun-2021
 

How to cite this article:
Jha S, Ranjan R, Manna CK. “My son's reputation tainted:” Primary empty sella syndrome masking as psychosis. Indian J Psychiatry 2021;63:301-2

How to cite this URL:
Jha S, Ranjan R, Manna CK. “My son's reputation tainted:” Primary empty sella syndrome masking as psychosis. Indian J Psychiatry [serial online] 2021 [cited 2021 Sep 25];63:301-2. Available from: https://www.indianjpsychiatry.org/text.asp?2021/63/3/301/318725




Sir,

Primary empty sella syndrome (PES) occurs due to a defective or weakened sella diaphragm. Reports of neuropsychiatric manifestations of PES are available, with most cases describing depression. We report an interesting case of PES which presented with psychosis and its successful management. The possible pathophysiological underpinning for the causation of psychosis in this condition is also discussed.

A 46-year-old female presented with a 9-month history of progressive course of symptoms, exacerbation in the last 1 month featured by withdrawn behavior, suspiciousness of being harmed, and hearing voices of people threatening to hurt her family members with disturbed biological function. The symptoms progressed to such an extent in the last 1 month that she would be anxious all the times with intermittent crying spells, citing the reason that her family members especially her son's reputation had been spoiled because of his office colleagues. On mental status examination, she had masked facies with decreased eye blinking, slowness of gait, tremors and mild rigidity in the hand, and blunt affect; speech output was decreased with low volume and thought content revealed persecutory delusion, with fleeting 2nd-person auditory hallucination. Due to delayed age of presentation, she was examined and investigated thoroughly. Her blood pressure was found to be 160/90 mmHg; routine blood investigations revealed anemia (10.1 g/dL), hyponatremia (123 mEq/L), and decreased thyroid hormones (free T3 – 2.73 pmol/L, free T4 – 5.52 pmol/L, and thyroid-stimulating hormone – 0.01 IU/mL). Hormonal profile investigation and magnetic resonance imaging (MRI) brain were advised. Biochemical investigations revealed decreased morning serum cortisol (3.07 μg/dL), decreased luteinizing hormone (LH) (0.63 mIU/mL), and decreased follicle-stimulating hormone (FSH) (1.28 mIU/mL). MRI brain and pituitary was done which showed the sella turcica as widened and filled with cerebrospinal fluid [Figure 1]. Considering reduced anterior pituitary hormones on serum assay and the MRI finding of widened sella without any known secondary cause, a provisional diagnosis of PES with associated hypopituitarism was made. An additional diagnosis of drug-induced Parkinsonism was made as she was on aripiprazole 10 mg, when she presented to us. On the basis of hormonal profile and MRI pituitary, hormonal supplementation was started with hydrocortisone 10 mg bd and thyroxine 75 μg OD. She was prescribed olanzapine 10 mg for psychotic symptoms. Blood pressure was controlled with telmisartan 40 mg. During 2 weeks of stay in the ward, her interaction and self-care improved. Biological function returned to normal, and there was no fearfulness and auditory hallucination. She was discharged on olanzapine 10 mg, hydrocortisone 20 mg, and thyroxine 75 μg. On subsequent follow-ups, she was found to be maintaining well.
Figure 1: Magnetic resonance imaging (brain) showing widened sella turcica filled with cerebrospinal fluid (thinned-out anterior pituitary)

Click here to view


Our case is probably one of the few cases reported depicting psychosis in PES. On literature search, we could find only few case reports of empty sella diagnosed with psychosis.[1] The diagnosis of PES is made in our case considering a hormonal profile depicting hypopituitarism and imaging finding without any known secondary cause. The isolated known etiology of hypopituitarism in our patient could not be also identified. Hence, the patient appears to be a case of PES with associated features of hypopituitarism. Other associated features such as anemia, hyponatremia, decreased cortisol, and reduced LH and FSH, like in our case, are also documented in PES.[2] The astonishing factor here is the late diagnosis. The psychotic manifestations and current hospitalization along with extrapyramidal symptom paved the way for unearthing the diagnosis, which would have otherwise been still camouflaged. Previous reports have also pointed to a delay in years in diagnosing this condition. Response was satisfactory with hormone replacement in conjunction with anti psychotic.[3] The patient in our case had exacerbation of psychosis in the last 1 month which brought her to clinical attention. The addition of hormone replacement to olanzapine in our case improved her psychotic symptoms similar to the earlier case, which still emphasizes the need for hormone replacement therapy in this condition. No specific pathophysiological link has been reported between PES and psychosis. A role of hypothyroidism[4] and hypo-estrogenism has been earlier proposed for schizophrenia. A similar link between hypocortisolemia and hypercortisolemia[5] with psychosis has also been proposed. Considering the above evidences, it appears apparent that the hyposecretion of these hormones is probably implicated in the causation of psychosis.

Irrespective of the causative link and its treatment implication, psychotic symptoms in this case was a boon in disguise because these symptoms paved the way for a proper diagnosis of PES. We propose a comprehensive and holistic workup in late middle-aged women with psychotic presentation; otherwise, we will be missing any possible organic origin.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Dissanayake SA, Leiberman DM. Hypopituitarism with paranoid psychosis: A description of two cases. J Neurol Neurosurg Psychiatry 1969;32:233.  Back to cited text no. 1
    
2.
Leigh H, Kramer SI. The psychiatric manifestations of endocrine disease. Adv Intern Med 1984;29:413-45.  Back to cited text no. 2
    
3.
Baharom MA, Abdullah MF, Wahab S. Panhypopituitarism and psychosis: Issues and challenges in management. Int Med J 2016;23:2.  Back to cited text no. 3
    
4.
Othman SS, Kadir KA, Hassan J, Hong GK, Singh BB, Raman N. High prevalence of thyroid function test abnormalities in chronic schizophrenia. Aust N Z J Psychiatry 1994;28:620-4.  Back to cited text no. 4
    
5.
Yıldırım O, Dogan O, Semiz M, Kilicli F. Serum cortisol and dehydroepiandrosterone-sulfate levels in schizophrenic patients and their first-degree relatives. Psychiatry Clin Neurosci 2011;65:584-91.  Back to cited text no. 5
    

Top
Correspondence Address:
Rajeev Ranjan
Department of Psychiatry, All India Institute of Medical Sciences, Patna, Bihar
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_469_20

Rights and Permissions


    Figures

  [Figure 1]



 

Top